Texas, 2010

Flash Flooding and Hail in Texas, April 14 to 15, 2010

April 14 to 15, 2010 · NWS MAF · 3 events in 3 counties and zones

An abundantly high amount of moisture combined with an upper level disturbance, slow storm motions and a surface dryline to produce heavy rainfall across southwest Texas. In addition, one severe storm was also observed during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An abundantly high amount of moisture combined with an upper level disturbance, slow storm motions and a surface dryline to produce heavy rainfall across southwest Texas. In addition, one severe storm was also observed during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 14, 2:25 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 14, 2:25 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT WED APR 14 2010

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS A VERY MOIST...UNSTABLE AMS IN
PLACE...W/AN AXIS OF SBCAPES IN THE 1500-2500 J/KG RANGE ALONG AND
JUST EAST OF THE DRYLINE...WHICH IS ON THE WESTERN EDGE OF THE FA.
MEANWHILE...A SHORTWAVE MOVING THRU CHIHUAHUA ON WV IMAGERY IS
POISED TO MOVE INTO THE AREA OVERNIGHT...AND THRU WEST TEXAS/SE NM
THURSDAY.  FORECAST SOUNDINGS SUGGEST CONDITIONS WILL BE OPTIMAL FOR
A HAIL THREAT OVERNIGHT...W/WET BULB ZEROES AROUND 8KFT AGL.
PROGGED DEEP LAYER/STORM MOTION IS WEAK...AND W/PWATS NEAR AN
INCH...FLASH FLOODING WILL BE THE MAIN THREAT...AND WE/VE ADDED
MODERATE RAIN TO THE GRIDS.  MPE ESTIMATES OVER 2 INCHES HAVE FALLEN
ALREADY ON THE STOCKTON PLATEAU...AND W/DEEPER CONVECTION DEVELOPING
SOUTHWEST OF THE RIO GRANDE...RIVER RISES ARE LIKELY OVERNIGHT.

OTHERWISE...PRECIP FOCUS WILL SHIFT EAST OVER THE NEXT COUPLE OF
DAYS AS THE TROUGH MEANDERS EAST INTO CENTRAL TEXAS.  FRIDAY
NIGHT...GFS BRINGS IN ANOTHER TROUGH...FOR CONTINUED CHANCES OF
CONVECTION INTO THE WEEKEND.  THE AREA MAY SEE A BREAK IN ACTIVITY
SUNDAY NIGHT AS WEAK RIDGING MOVES THRU...BUT A THIRD TROUGH IS ON
TAP MONDAY AND TUESDAY...BEFORE BETTER RIDGING SETS IN WEDNESDAY.

FOR TEMPS...CONTINUED RELATIVELY COOL TEMPS FOR THIS TIME OF
YEAR...ALTHOUGH W/MOISTURE IN PLACE...AND EXPECTED PRECIP/CLOUD
COVER...GUIDANCE LOWS CONTINUE TO RUN A LITTLE COOL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              60  66  58  66  /  70  60  30  30
CARLSBAD NM                57  73  56  75  /  60  20  10  10
DRYDEN TX                  63  71  61  73  /  70  50  30  20
FORT STOCKTON TX           59  73  58  76  /  70  40  10  10
GUADALUPE PASS TX          52  67  49  71  /  60  10  10  10
HOBBS NM                   59  67  55  74  /  70  50  10  10
MARFA TX                   47  71  43  71  /  60  10  10  10
MIDLAND INTL AIRPORT TX    61  68  57  68  /  70  50  30  30
ODESSA TX                  61  68  55  73  /  70  50  30  20
WINK TX                    62  75  60  77  /  70  40  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/44
Hazardous weather outlook, Apr 14, 11:47 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 PM CDT WED APR 14 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1247 PM CDT WED APR 14 2010 /1147 AM MDT WED APR 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT... ESPECIALLY ACROSS THE
SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...AND PERMIAN
BASIN. THE MAIN CONCERN WITH THESE STORMS WILL BE LOCALLY HEAVY
RAIN. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE INTO THE WEEKEND. HEAVY RAIN AND
LOCALIZED FLOODING WILL BE THE MAIN THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
REPORTS OF EXCESSIVE RAIN OR FLOODING WOULD BE APPRECIATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 14, 2:18 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT WED APR 14 2010

TXZ080-142045-
MARFA PLATEAU-
318 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL PRESIDIO COUNTY UNTIL 345 PM CDT...

A STRONG THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND GUSTY
WINDS WAS LOCATED 3 MILES WEST OF MARFA AT 318 PM CDT...MOVING NORTH
AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 14, 2:36 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
336 PM CDT WED APR 14 2010

TXZ080-142115-
MARFA PLATEAU-
336 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL PRESIDIO COUNTY UNTIL 415 PM CDT...

AN INTENSE THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND
GUSTY WINDS WAS LOCATED OVER CASA PIEDRA AT 334 PM CDT...MOVING EAST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR THE EASTERN
PRESIDIO...14 MILES SOUTHEAST OF CASA PIEDRA. THIS STORM WAS NEARLY
STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 14, 2:37 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 PM CDT WED APR 14 2010

TXZ080-142145-
MARFA PLATEAU-
337 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL PRESIDIO COUNTY UNTIL 415 PM CDT...

AN INTENSE THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND
GUSTY WINDS WAS LOCATED OVER CASA PIEDRA AT 334 PM CDT...MOVING EAST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WITH HAIL UP TO THE SIZE OF
PENNIES WAS LOCATED NEAR THE EASTERN PRESIDIO COUNTY LINE...14
MILES SOUTHEAST OF CASA PIEDRA. THIS STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 14, 2:53 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT WED APR 14 2010

TXZ057-058-074-142130-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
353 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
EAST CENTRAL CULBERSON COUNTY UNTIL 430 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF KENT AT 350 PM
CDT. THIS STORM IS NEARLY STATIONARY IN MOVEMENT.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS NEAR 50 MPH ARE
POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Special weather statement, Apr 14, 2:59 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT WED APR 14 2010

TXZ080-081-142145-
BIG BEND AREA-MARFA PLATEAU-
359 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHEASTERN PRESIDIO AND WEST CENTRAL BREWSTER
COUNTIES UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WITH HAIL UP TO THE SIZE OF NICKELS AND GUSTY
WINDS WAS LOCATED OVER EXTREME SOUTHEASTERN PRESIDIO COUNTY AT 358
PM CDT...MOVING EAST AT 10 MPH. THIS STORM WAS ABOUT 16 MILES
SOUTHEAST OF CASA PIEDRA NEAR THE BREWSTER PRESIDIO COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Apr 14, 3:02 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT WED APR 14 2010

TXZ080-142145-
MARFA PLATEAU-
402 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL JEFF DAVIS AND NORTH CENTRAL PRESIDIO COUNTIES UNTIL 445 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF VALENTINE AT 400
PM CDT...MOVING NORTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL IMPACT U.S. HIGHWAY 90 BETWEEN MILE MARKERS
140 AND 158 AS WELL AS FARM TO MARKET ROAD 505.

HAIL UP TO THE SIZE OF NICKELS AND WINDS GUSTING TO AROUND 50 MPH
ARE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN
ALSO BE EXPECTED. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER
MAY DEVELOP RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

The radar

The Midland/Odessa radar (KMAF), 216 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Culberson

When
April 14, 3:42 PM CST to 3:50 PM CST
Where
Culberson County, Kent
Measured
1 in hail
Reported by
Public
Coordinates
31.070, -104.220

Flash Flood, Brewster

When
April 14, 4:25 PM CST to 5:25 PM CST
Where
Brewster County, Castolon to 5.95 mi NNW of Castolon
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
29.130, -103.520

More than 6 inches of flowing water was present across several low water crossings along Route 16 from Castolon to Santa Elena Canyon. There was no significant damage reported.

Flash Flood, Midland

When
April 15, 9:15 AM CST to 10:00 AM CST
Where
Midland County, 4.81 mi ENE of Midland to 4.82 mi WNW of Greenwood
Cause
Heavy Rain
Reported by
Public
Coordinates
32.017, -102.001

Six to eight inches of flowing water covered the intersection of Interstate 20 and County Road 1140. There were no reports of damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221645, 221615, 221638.